Alert archive / Oregon / High Wind Warnings in 2018

High Wind Warning 6, NWS Medford, OR

January 26, 2018Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high wind warning at Jan 26, 2018, 1:30 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 26, 2018, 7:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 1:30 PM PST (21:30 UTC)
In effect from
Jan 26, 2018, 7:00 PM PST
Expired
Jan 27, 2018, 6:03 AM PST
In force
11 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS76 KMFR 262130
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
130 PM PST Fri Jan 26 2018

...Strong south and southwest winds tonight into Saturday...

ORZ021-022-271500-
/O.UPG.KMFR.HW.A.0005.180127T0300Z-180127T1500Z/
/O.NEW.KMFR.HW.W.0006.180127T0300Z-180127T1500Z/
South Central Oregon Coast-Curry County Coast-
Including the cities of Port Orford and Gold Beach
130 PM PST Fri Jan 26 2018

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
   SATURDAY...

The National Weather Service in Medford has issued a High Wind
Warning...which is in effect from 7 PM this evening to 7 AM PST
Saturday. The High Wind Watch is no longer in effect. 

* Winds...South 35 to 45 mph with gusts to 65 mph.
 
* Timing...7 PM PST this evening to 7 AM PST Saturday morning.

* Locations include...Areas along and near the coast including 
  Pistol River, Gold Beach, Highway 101 near Humbug Mountain, 
  Port Orford to Cape Blanco, Bandon to just south of 
  Charleston, and coastal areas west of Reedsport. 

* Impacts...These winds are likely to be accompanied by moderate 
  to heavy rainfall. Tree branches could be downed and rock fall 
  and slides will be possible in and near steep sections of the 
  highways. Steering will also become more difficult, especially 
  for high profile vehicles. Secure any loose items, as they are 
  likely to be blown about making them potentially hazardous. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage. Travel will be
impacted, especially for high profile vehicles.

&&

$$

ORZ030-031-271500-
/O.EXT.KMFR.WI.Y.0008.180127T0800Z-180128T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
130 PM PST Fri Jan 26 2018

...WIND ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 7 PM PST
   SATURDAY...

* Winds...South to southwest 35 mph with gusts around 55 mph.

* Timing...Midnight Saturday through 7 PM PST Saturday evening.

* Locations include...Portions of Highway 395 between Valley 
  Falls and Alkali Lake, as well as portions of Highway 31 north 
  of Paisley to juts north of Summer Lake. 

* Impacts...Gusty winds will make steering more difficult. Use 
  caution if traveling through this area, especially if 
  traveling via a high profile vehicle. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

CAZ081-271500-
/O.CON.KMFR.WI.Y.0008.180127T0900Z-180127T1800Z/
Central Siskiyou County-
Including the city of Weed
130 PM PST Fri Jan 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PST
   SATURDAY...

* Winds...South 30 to 35 mph with gusts 45 to 55 mph.

* Timing...Late tonight until late Saturday morning. The strongest
  winds will occur between 1 AM and 7 AM PST Saturday morning.
 
* Locations include...The Weed Airport area and nearby portions 
  of Interstate 5 and Highway 97. 

* Impacts...Gusty winds will make steering more difficult. Use 
  caution if traveling through this area, especially if 
  traveling via a high profile vehicle. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
129 
WWUS76 KMFR 271403
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
603 AM PST Sat Jan 27 2018

...Gusty south winds east of the Cascades today...

ORZ021-022-271515-
/O.CAN.KMFR.HW.W.0006.000000T0000Z-180127T1500Z/
South Central Oregon Coast-Curry County Coast-
603 AM PST Sat Jan 27 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Medford has cancelled the High
Wind Warning. 

While it will be breezy today, winds are no longer expected to
reach warning levels.

$$

CAZ081-271515-
/O.CAN.KMFR.WI.Y.0008.000000T0000Z-180127T1800Z/
Central Siskiyou County-
603 AM PST Sat Jan 27 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

While it will be breezy today, winds are no longer expected to
reach wind advisory levels.

$$

ORZ030-031-280000-
/O.CON.KMFR.WI.Y.0008.000000T0000Z-180128T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
603 AM PST Sat Jan 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* Winds...South to southwest 35 mph with gusts around 55 mph.

* Timing...Now through 7 PM PST this evening.

* Locations include...Portions of Highway 395 between Valley Falls
  and Alkali Lake, as well as portions of Highway 31 north of
  Paisley to just north of Summer Lake. 

* Impacts...Gusty winds will make steering more difficult. Use
  caution if traveling through this area, especially if in a high
  profile vehicle. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Jan 26, 9:15 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 26, 9:15 AM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Medford OR
915 AM PST Fri Jan 26 2018

.DISCUSSION...

Latest IR and visible satellite show some tropical moisture and an
area of low pressure near 40N and 135W. This system will continue
to lift north and bring mostly cloudy skies to the area today,
which should keep temperature in the mid 40's in the valleys as forecasted.
For the day shift today, will look at the the winter storm
potential in northern California in Siskiyou county. Otherwise,
the forecast looks like it's on track with the approaching warm
front and warm air advection this evening into tonight.

See the previous discussion below for more details on the synoptic
setup for the incoming system in addition to details about the
snow forecast /Smith

&&

.AVIATION...26/12Z TAF CYCLE...A mix of VFR and MVFR conditions will
continue as showers develop and dissipate through tonight, except
vcty KMFR, where IFR ceilings will be present though mid morning.
Showers will diminish for most areas, except along the coast, by
morning. Winds will increase this evening along the coast with MVFR
ceilings returning. /Sven

&&

.MARINE...Updated 830 AM PST Friday 26 Jan 2018...Steep west swell
will persist today. A strong front will move onshore late tonight.
This will bring gales and an area of storm force winds to the waters
tonight along with very steep and hazardous seas. High pressure will
build Saturday and winds will diminish, but seas will remain high
and steep through Saturday night. After that winds and seas will be
relatively light through Monday. Another weaker front will move
onshore Monday night into Tuesday. /Sven

&&

.PREV DISCUSSION... /Issued 653 AM PST Fri Jan 26 2018/

DISCUSSION...
Rain and snow showers have continued overnight and are generally
diminishing in both intensity and coverage this morning. The most
appreciable showers have been in the Crater to Diamond Lake area,
where an additional 1 to 3 inches of snow appears to have fallen
overnight, according to SNOTELS there. Temperatures have not
changed much overnight, so snow levels have remained generally
between 2,000 and 3,000 feet, locally a bit lower in the Illinois
Valley area. Shower activity will, generally, be on the decrease
today, but precipitation will increase again beginning this
evening as a strong warm front arrives.

As the previous forecast also details (below), the incoming warm
front tonight into Saturday bears some watching. Wind and snow
headlines have been issued for it. At this point it appears that
snow levels will begin in the 2500 to 3500 foot range, so impacts
should be above the Sexton Summits. However, we'll need to keep a
close eye on Josephine County for that time period, as any breaks
in the cloudiness this evening would bring the potential of a
brief period of snowfall there before precipitation changes to
rain.

Along the coast 925mb winds from both the NAM12 and the HiResARW
models are expected to peak at 50 to 70 knots with boundary layer
winds near 50 knots Saturday morning. While MOS guidance
indicates winds will fall just short of warning criteria along
and near the coast, the above model data indicates that they
will reach or exceed criteria. Therefore, a high wind watch has
been issued for areas along and near the coast from 7 PM PST this
evening through 7 AM PST Saturday. These winds will be accompanied
by another round of moderate to heavy rainfall there, as well,
generally in the 1 to 3 inch range, highest in the Curry Coastal
Mountains. A wind advisory has also been issued for the Shasta
Valley for tonight into Saturday morning where 850mb winds reach
25-35 knots on the NAM12 and the RDD-MFR pressure gradient is
forecast to reach about 8MB. Finally, a wind advisory has been
issued for portions of the east side- particularly, the Summer
Lake area, from midnight tonight through 4 PM PST Saturday. 700mb
winds there reach 60 knots, which means that some mountain
locations could see warning levels wind gusts, but the overall
impact of this weather system is expected to advisory level there.
We tend to not see winds mix down to the valleys with warm fronts
as much as they do, otherwise.

Snowfall Friday night into Saturday is likely to be a major hazard
in the Oregon Cascades and, possibly, in western Siskiyou County.
Model guidance is suggesting 10 to 20 inches of snow containing
around 1.5 inches of water could fall in just a 12 hour period
between 10 PM and 10 AM PST. 700MB winds around 50 knots will be
westerly, perpendicular to the Cascade crest, so orographic
forcing will be strong. Since snow levels will be rising as the
air mass warms, expect the snow will become increasingly heavy and
wet Saturday morning. Highway 97, as well as roadways around and
near Diamond and Crater lakes are the areas most likely to be
impacted. A Winter Storm warning is in effect there. A Winter
Storm Watch has been issued for western Siskiyou County because
confidence is not as high in both snow levels and precipitation
amounts there. Thus, we'll give the dayshift a look at one more
round of data before deciding on whether a warning or advisory is
warranted.

It should be noted that additional winter weather advisories will
likely be needed for parts of the east side for Saturday. Also,
the Mount Ashland area has not been included in the advisory
because the ~5 inches expected there is below advisory criteria.

Saturday afternoon through Sunday the warm front lifts north and a
warm-up is expected. How fast the precipitation moves north will
influence how much of the snowpack gets rained on Saturday. The
break in the weather will continue Sunday and Monday before the
next front arrived Tuesday into Wednesday. This next front does
not look as wet as those of recent days, but it does contain a
full wind shift from southerlies ahead of it to northerlies behind
it. Therefore, some precipitation appears likely for much of the
forecast area due convergence and orographics. BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 10 PM this evening to 10 AM PST
     Saturday for ORZ029-030.
     Wind Advisory from midnight tonight to 4 PM PST Saturday for
     ORZ030-031.
     Winter Weather Advisory from 10 PM this evening to 10 AM PST
     Saturday above 4000 feet in the for ORZ028.
     High Wind Watch from 7 PM PST this evening through Saturday
     morning for ORZ021-022.
     Winter Storm Warning from 10 PM this evening to noon PST
     Saturday for ORZ025-027-028.

CA...Winter Storm Watch from this evening through Saturday morning
     above 4000 feet in the for CAZ080.
     Wind Advisory from 1 AM to 10 AM PST Saturday for CAZ081.

Pacific Coastal Waters...Small Craft Advisory until 4 PM PST this afternoon for
     PZZ350-356-370-376.
     Gale Warning from 4 PM this afternoon to 7 AM PST Saturday for
     PZZ350-356-370-376.
     Hazardous Seas Warning from 7 AM to 10 PM PST Saturday for
     PZZ350-356-370-376.
     Storm Warning from 10 PM this evening to 7 AM PST Saturday for
     PZZ370.

CZS/BTL/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 10:16 PM PSTWinter Storm WatchMFRDouglas, Jackson, Josephine, Klamath, Lake6 hr
Jan 26, 2:24 AM PSTHazardous Seas WarningMFR44 hr
Jan 26, 2:24 AM PSTStorm WarningMFR29 hr
Jan 26, 4:43 AM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath, Lake28 hr
Jan 26, 4:43 AM PSTWinter Weather AdvisoryMFRJackson, Josephine, Klamath, Lake28 hr
Jan 26, 5:08 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas8 hr
Jan 26, 5:08 AM PSTWind AdvisoryMFRKlamath, Lake36 hr

Nearby

High Wind Warnings in Oregon, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.